Mississippi, 2017Tornadoes and Flash Flood in Mississippi, October 22, 2017
October 22, 2017 · NWS LIX · 4 events in 4 counties and zones
A pre-frontal trough of low pressure triggered the development of slow moving thunderstorms near the Atchafalaya River basin during the late evening hours of the 21st and the early morning hours of the 22nd. This produced very heavy rainfall and some flooding in the basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal trough of low pressure triggered the development of slow moving thunderstorms near the Atchafalaya River basin during the late evening hours of the 21st and the early morning hours of the 22nd. This produced very heavy rainfall and some flooding in the basin.
The trailing cold front produced another band of showers and thunderstorms during the morning hours of the 22nd. This front swept across southeast Louisiana, southern Mississippi and the adjacent coastal waters during the late morning and early afternoon of the 22nd, producing numerous reports of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Oct 22, 2:57 AM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Oct 22, 2:57 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
357 AM CDT Sun Oct 22 2017
.SHORT TERM...Well it was quiet the active night in the extreme
northwest portions of the CWA. Rich Gulf moisture streamed into the
area and continues to do so. This along with increasing lift aloft
and LL convergence led to storms being rather persistent in that
region and thus leading to localized flash flooding. This activity
has really held on through much of the overnight hours do to
increased divergence aloft but and we very well could see it hold
on through the early morning hours as the main line of convection
approaches later this morning. Additional showers and embedded
thunderstorms continue to develop and pulse up and down as they
move in from the Gulf.
Today and into tonight activity should really pick up across the
entire CWA. A squall line is surging through the ARKLATEX and should
be moving into portions of southwest and central LA around sunrise.
S/W continues to deepen and should close off as it moves into AR
today with the neutrally tilted trough axis stretching south across
the LA/TX border. This trough will swing through overnight and
have on a negative tilt as it moves into eastern MS. The
associated cold front will also move through overnight and should
be east of the region early Monday morning. As for the convection,
much of the activity will likely be associated with a pre-frontal
trough and should accelerate east today and especially overnight
as the trough sharpens up and becomes negatively tilted overnight.
Like previous forecaster discussed the line of storms will likely
be moving into western portions of the CWA around mid morning and
likely approach the north and south shores around midday/early
afternoon and then into eastern MS late afternoon/early evening.
There may be some lingering showers behind the main line but
expect to see things quickly taper off behind the main surge of
storms with locations in our northwest likely rain free this
evening.
As for the strong to severe aspect, SPC has put the area in a
marginal risk. The dynamics are there with a strong s/w and mid
level winds responding to around 45-50 kts. Height falls of
around 8 dm from later this morning through today will occur. As
for instability, things may be a little better with mid level
lapse rates likely around 6.5-6.8 C/km, showalters of -2 to -3,
and MLCape around 1200-1700 j/kg. LL shear will not be impressive
and likely around 100 m2/s2 or lower (both 0-1 and 0-3km) however
0-6km bulk shear will be adequate, around 35-45 kts. Obviously
there is enough to help spark a few potent storms but not
expecting much more than strong with isolated pockets of severe
within the line.
The other issue is the flash flood potential. Generally would not
expect too much in the way of problems as the line of storms should
be quite progressive today. However, given that a few locations saw
6-8 inches of rain last night along with isolated flash flooding
in some areas, it may not take a lot of rain to lead to issues
once again. With that we have extended the flash flood watch in
time and expanded it to include a few southwest MS counties and a
few more LA parishes. /CAB/
.LONG TERM...Still looking good for a much cooler and drier forecast
from Monday through Thursday morning. Cooler and drier air will
move in behind the cold front tonight and we should all feel it
Monday. A second much stronger cold front will drop through the
region Tuesday night and this will bring about the coldest temps
of the season so far. Strong cold air advection Tuesday night will
lead to much of the region dropping into the 40s. Highs on
Wednesday will only get into the mid to upper 60s and then another
rather cool night is expected Wednesday night with lows in the
40s once again over a good chunk of the area.
The pattern becomes more zonal and then southwesterly Thursday and
into the weekend. This will lead to temps moderating as early as
Thursday and then a return of rain more likely this weekend. /CAB/
&&
.AVIATION...
Convection is expected to be the primary impact on the
terminals during this TAF forecast period. The greatest threat for
convection will be from the late morning through the afternoon as
convection advances from west to east across the forecast area.
Otherwise, generally VFR to occasional MVFR ceilings are expected
outside of areas of convection during the period. Winds will shift
to the northwest this evening and overnight as a cold front moves
across the area. 11
&&
.MARINE...
Moderate to strong east-southeast to southeast winds will
gradually ease across the coastal waters today. As a result, the
Small Craft Advisory in effect for areas east of the
Mississippi River will be allowed to expire at 7 am CDT
today. Exercise caution conditions are then expected through mid day
for the open coastal waters east of the Mississippi River. A cold
front will move through the coastal waters tonight into
early Monday. Moderate to strong offshore flow will develop in the
wake of this front that will persist through the middle of the
work week. 11
&&
DSS code: Yellow.
Deployed: None.
Activation: None.
Activities: Marginal risk of severe weather today and tonight.
Flash Flood watch today for sections of east central
Louisiana and extreme southwest Mississippi.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or high
visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or direct
tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 77 57 72 52 / 100 40 10 0
BTR 79 57 74 53 / 100 40 10 0
ASD 80 61 75 52 / 100 60 10 0
MSY 81 63 74 59 / 100 50 10 0
GPT 79 63 75 57 / 100 80 10 0
PQL 80 64 75 53 / 100 90 20 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through this afternoon for LAZ034>036-046-047.
GM...Small Craft Advisory until 7 AM CDT this morning for GMZ555-557-
575-577.
MS...Flash Flood Watch through this afternoon for MSZ068-069.
GM...Small Craft Advisory until 7 AM CDT this morning for GMZ557-575-
577.
&&Hazardous weather outlook, Oct 22, 3:15 AM CST, 50 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
415 AM CDT Sun Oct 22 2017
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-230000-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
415 AM CDT Sun Oct 22 2017
This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.
.DAY ONE...Today and Tonight
Scattered to numerous thunderstorms are expected today and tonight.
Some of the thunderstorms will be capable of producing frequent
lightning, periods of torrential rainfall, and strong gusty winds.
There is a marginal risk of severe weather, primarily during the
afternoon and evening hours.
A Flash Flood Watch is in effect for portions of east central
Louisiana and extreme southwest Mississippi through this afternoon.
Rainfall rates of one to three inches per hour will be possible with
some of the storms today. Additional rainfall amounts of two to
three inches are possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Small Craft Advisory conditions are likely to develop across the
coastal waters during the first half of the work week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening in
support of severe thunderstorm and flash flood monitoring.
In the hours before
Local storm report, Oct 21, 10:20 PM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1120 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM FLASH FLOOD NEW ROADS 30.69N 91.45W
10/21/2017 POINTE COUPEE LA EMERGENCY MNGR
POINTE COUPEE EMERGENCY MANAGER REPORTED MULTIPLE ROAD
CLOSERS FROM NEW ROADS TO LIVONIA DUE TO FLASH FLOODING.
&&
MEFFERSOSpecial weather statement, Oct 22, 12:07 AM CST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service New Orleans LA
107 AM CDT SUN OCT 22 2017
MSZ068-220700-
Wilkinson-
107 AM CDT SUN OCT 22 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN WILKINSON COUNTY...
At 107 AM CDT, a strong thunderstorm was located near Centreville, or
15 miles northwest of Clinton, moving north at 25 mph.
Locations impacted include...
Centreville and Crosby.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3137 9123 3135 9121 3135 9115 3132 9112
3133 9110 3129 9108 3128 9106 3100 9106
3100 9125 3136 9126
TIME...MOT...LOC 0607Z 187DEG 23KT 3106 9114
11Special weather statement, Oct 22, 1:09 AM CST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service New Orleans LA
209 AM CDT SUN OCT 22 2017
MSZ068-069-220800-
Wilkinson-Amite-
209 AM CDT SUN OCT 22 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WILKINSON AND
SOUTHWESTERN AMITE COUNTIES...
At 209 AM CDT, a strong thunderstorm was located near Centreville, or
11 miles north of Clinton, moving north at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Centreville, Gloster and Crosby.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3126 9086 3100 9094 3100 9116 3129 9118
TIME...MOT...LOC 0709Z 185DEG 20KT 3102 9106
11
Special weather statement, Oct 22, 1:27 AM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service New Orleans LA
227 AM CDT SUN OCT 22 2017
LAZ037-MSZ069-220815-
St. Helena-Amite-
227 AM CDT SUN OCT 22 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. HELENA PARISH
IN SOUTHEASTERN LOUISIANA AND SOUTHWESTERN AMITE COUNTIES...
At 227 AM CDT, a strong thunderstorm was located near Felps
and Clinton, moving north at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Liberty and Gloster.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3123 9074 3082 9084 3083 9085 3085 9084
3087 9086 3089 9085 3090 9086 3094 9086
3100 9083 3100 9105 3126 9105
TIME...MOT...LOC 0727Z 186DEG 20KT 3091 9094
11Special weather statement, Oct 22, 2:04 AM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
304 AM CDT SUN OCT 22 2017
LAZ037-MSZ069-220830-
St. Helena-Amite-
304 AM CDT SUN OCT 22 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ST. HELENA PARISH IN
SOUTHEASTERN LOUISIANA AND SOUTHEASTERN AMITE COUNTIES...
At 304 AM CDT, a strong thunderstorm was located near Easleyville, or
9 miles northwest of Greensburg, moving north at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Gillsberg and Easleyville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3121 9055 3100 9055 3100 9057 3092 9057
3086 9058 3089 9085 3090 9085 3123 9072
TIME...MOT...LOC 0804Z 186DEG 20KT 3096 9074
11Special weather statement, Oct 22, 2:52 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service New Orleans LA
352 AM CDT SUN OCT 22 2017
LAZ037-MSZ069-220945-
St. Helena-Amite-
352 AM CDT SUN OCT 22 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. HELENA PARISH
IN SOUTHEASTERN LOUISIANA AND EASTERN AMITE COUNTIES...
At 352 AM CDT, a strong thunderstorm was located near Gillsberg, or
11 miles south of Liberty, moving north at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Liberty, Gillsberg and Easleyville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3133 9056 3092 9063 3093 9084 3099 9084
3100 9083 3100 9084 3134 9086
TIME...MOT...LOC 0852Z 186DEG 20KT 3100 9073
11Tornado, Amite
- When
- October 22, 4:05 AM CST to 4:09 AM CST
- Where
- Amite County, 5.08 mi S of Mixon to 5.08 mi SSE of Mixon
- Rating
- EF0
- Path length
- 1.36 mi
- Path width
- 40 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.056, -90.577
The damage path of an EF-0 tornado was identified on high resolution satellite imagery over rural and inaccessible parts of southeast Amite County near McDaniel Ln and Brabham Rd. The tornado produced minor tree damage along a coherent path that included a lumber farm where trees were cleared quickly after the toward making it difficult to discern the severity of damage in this location. The tornado lifted quickly after crossing the county line into Pike County, near Old Mill Rd.
Tornado, Pike
- When
- October 22, 4:20 AM CST to 4:27 AM CST
- Where
- Pike County, 2.18 mi WSW of Magnolia to 1.37 mi E of Magnolia
- Rating
- EF0
- Path length
- 3.56 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.135, -90.502
The intermittent damage path of an EF-0 tornado was identified via high resolution satellite imagery over rural Pike County which tracked east across Interstate 55 before lifting near Magnolia, MS. The tornado only caused minor tree damage including a few uproots visible on satellite imagery. No structures were reported to have received damage from this tornado. This damage path was well-aligned with an embedded, tight tornado vortex signature on KLIX radar data.
Flash Flood, Harrison
- When
- October 22, 9:30 AM CST to 11:00 AM CST
- Where
- Harrison County, 1.54 mi SW of Long Beach to 1.04 mi ENE of Cuevas
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.337, -89.171
Flooding was reported in several subdivisions of Long Beach and Gulfport. Some roads affected included Oak Lane, Acorn Drive, Canal Road and US Highway 90.
Tornado, Jackson
- When
- October 22, 11:13 AM CST to 11:33 AM CST
- Where
- Jackson County, 3.92 mi SSE of Pascagoula to 3.38 mi SE of Jackson Co Arpt
- Rating
- EF1
- Path length
- 3.37 mi
- Path width
- 75 yd
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 30.319, -88.501
A tornadic waterspout moved onshore and passed across an industrial plant on the east side of Pascagoula, MS. Significant damage was reported to the roof and walls of a large metal building, along with some damage to trailers on the east side of the facility. One minor injury was reported that was treated at the scene. Additional amendments were made to the start and end points of this tornado via high resolution satellite analysis that showed a defined path of damage to marsh vegetation over inaccessible areas. Maximum estimated wind near 100 mph, path length of 3.37 miles and path width of 75 yards.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, October 22, 2017$225,000 · 1 event
- Damaging Winds in Arkansas, October 22, 2017$70,000 · 61 kt wind · 24 events
- Flash Flooding in Alabama, October 22, 2017$140,000 · 8 events
- Flash Flood and Damaging Winds in Louisiana, October 22, 2017$121,000 · 50 kt wind · 6 events
- High Wind in Montana, October 22, 201768 kt wind · 43 events
- Tornado and Damaging Wind in Alabama, October 22 to 23, 2017$200 · EF1 · 2 events
- Flash Flooding and Damaging Wind in Hawaii, October 22 to 25, 20171 injured · $6,000 · 52 kt wind · 13 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 22, 201755 kt wind · 16 events
- High Wind in Montana, October 22, 201758 kt wind · 11 events
- Strong Wind in Mississippi, October 22, 2017$14,000 · 2 events
- High Wind in Montana, October 22, 201757 kt wind · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 22, 201760 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1296691, 1296694, 720089, 720091.